Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

July 18, 1998Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 1998, 6:04 PM CDT for Edmunds County, South Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 6:04 PM CDT (23:04 UTC)
Expired
Jul 18, 1998, 7:10 PM CDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Edmunds County, SD

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:10 PM CDTThunderstorm Wind 52Roscoe, SD
Jul 18, 6:20 PM CDTThunderstorm Wind 52Ipswich, SD
Jul 18, 6:25 PM CDTHail 2.75Ipswich, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS1 KABR 182305 RRA
SVRABR
SDC045-190010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 710 PM CDT

* AT 603 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 40 MILES WEST OF ABERDEEN OR 14 MILES WEST OF IPSWICH
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSCOE   AT 607 PM CDT
  IPSWICH  AT 625 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING

GS/WT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:55 AM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 9:55 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT SAT JUL 18 1998

HAVE UPDATED ENTIRE CWA...MAINLY TO ACCOUNT FOR SEVERE TSTMS
APPROACHING FAR NE SD AND WC MINN. ELSEWHERE...TOUCHED UP WINDS
A BIT.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:18 AM CDTSevere Thunderstorm WarningABRRoberts32 min
Jul 18, 5:50 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully55 min
Jul 18, 5:53 PM CDTSevere Thunderstorm WarningABRHughes, Stanley62 min
Jul 18, 6:10 PM CDTTornado WarningABRHand65 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningABRFaulk47 min
Jul 18, 6:45 PM CDTSevere Thunderstorm WarningABRSpink65 min
Jul 18, 6:59 PM CDTTornado WarningABRSpink66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.